Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 588, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2001, 2:47 PM CDT for Smith County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2001, 2:47 PM CDT (19:47 UTC)
- Expired
- Jul 21, 2001, 3:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Smith County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:55 PM CDT | Thunderstorm Wind | Raleigh, MS | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 211948
SVRJAN
MSC129-212015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT SAT JUL 21 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMITH COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 315 PM CDT
* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM AROUND RALEIGH...MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR MIZE AT 305 PM CDT
BE NEAR TAYLORSVILLE AT 310 PM CDT
DAMAGING WINDS UPWARDS TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3181 8934 3201 8934 3210 8942 3200 8958
3191 8958 3182 8957What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:55 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 21, 1:55 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 155 PM CDT SAT JUL 21 2001 ON WATER VAPOR IMAGERY FLAT UPPER RIDGE CONTINUED OVER THE LOWER MISSISSIPPI VALLEY. A SERIES OF SHORT WAVES WERE MOVING SOUTHWARD OVER THE REGION FROM THE NORTH...WHICH WAS TRIGGERING CONVECTION OVER THE EASTERN HALF OF THE REGION. IN THE LOW LEVELS AN 850 MB EAST-WEST TROF EXTENDED OVER THE REGION. A SURFACE INVERTED TROF WAS NOTED OVER THE EASTERN SECTION...FROM YESTERDAYS CONVECTIVE ACTIVITY OVER ALABAMA. PRECIPITABLE WATER WAS RUNNING AROUND 1.75 TO 2.75 INCHES WITH DEWPOINTS IN THE MIDDLE 70S. LOOKING AT THE SHORT TERM....SCATTERED AFTERNOON CONVECTION WILL END BEFORE MIDNIGHT WITH LOSS OF DAYTIME HEATING AND DIMINISHING SURFACE BOUNDARY. MID/UPPER RIDGE WILL GRADUALLY REBUILD ACROSS THE REGION ON SUNDAY...EPECIALLY ON MONDAY...MOVING THE STRONGER SHORT WAVES EAST OF THE REGION. THE AVN MODEL SEEMED TO BE A LITTLE SLOW IN THE REBUILDING OF THE UPPER RIDGE AND THUS BRINGS IN HIGHER QPF AMOUNTS OVER THE WEST HALF ON SUNDAY AND MONDAY...WHICH WAS DISCARDED. WARMER DRYER AIR ALOFT WILL MOVE BACK INTO THE REGION FOR SUNDAY AND MONDAY...AS LAPSE RATES WILL DECREASE...ALLOWING FOR ONLY ISOLATED TO WIDELY SCATTERED CONVECTIVE ACTIVITY. EASTERLY SURFACE WINDS FOR SUNDAY AND MONDAY WILL CUT OFF SEABREEZE POTENTIAL FROM THE SOUTH AND DRY OUT THE AIRMASS SOME. PRECIPITABLE WATER WILL GO FROM AROUND 2 INCHES TO AROUND 1.5 INCHES BY MONDAY. GUIDANCE LOOKS TO BE A LITTLE COOL FOR DAYTIME TEMPS IN SOME AREAS...BUT WILL FAVOR MIDDLE 90S OVER THE WEST HALF AND LOW TO MIDDLE 90S EAST FOR SUNDAY. ON MONDAY MIDDLE TO UPPER 90S WEST HALF AND MIDDLE 90S EAST HALF AS THE MID/UPPER RIDGE ANCHORS ONTO THE REGION. NIGHTTIME LOWS APPEAR TO BE ON TRACK. WILL PUT IN SUNDAY HEAT INDICES OF 105 TO 110 IN NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND THE NORTHWEST DELTA AND AROUND 105 ELSEWHERE. EXTENDED FORECAST...TUESDAY THROUGH SATURDAY... MEDIUM RANGE MODELS SHOW THE RIDGE PULSING UP AND DOWN DURING THE PERIOD...WHILE MAINTAINING IT PRESENCE. MRF DOES SHOW A CYCLONIC SHEAR AXIS AFFECTING THE REGION FOR MIDWEEK AND A SHORT WAVE COMING INTO THE REGION BY FRIDAY AND SATURDAY. THIS WILL OCCUR BEFORE THE UPPER RIDGE WEAKENS AND A TROF DEEPENS OVER THE MISSISSIPPI VALLEY. SO WITH SOUTHERLY INFLOW OVER THE REGION THROUGH THE PERIOD WILL CONTINUE CHANCES OF AFTERNOON CONVECTION. POP WISE THE AVN MODEL IS TOO HIGH FOR SUNDAY IN THE SOUTHWEST AND PORTIONS OF THE WEST. WILL GO WITH LOW POPS FOR THE REGION. PRELIM NUMBERS: JAN 74/96/73/96/74 3211 MEI 72/94/72/96/73 3211 .JAN... MS...NONE. LA...NONE. AR...NONE. 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 37 min |
| Jul 21, 3:30 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 30 min |
| Jul 21, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 26 min |
| Jul 21, 6:37 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 8 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.